Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Omaha, NE

May 11, 2005Butler County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 11, 2005, 11:43 PM CDT for Butler County, Seward County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2005, 11:43 PM CDT (04:43 UTC)
Expired
May 12, 2005, 12:30 AM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Butler County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:55 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 PM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, May 11, 3:00 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT WED MAY 11 2005

.DISCUSSION...

FORECAST CONCERNS CONTINUE TO BE SEVERE WX POTENTIAL AND HEAVY
RAINFALL THROUGH THURSDAY. TEMPERATURES THROUGHOUT THE PERIOD ALSO
CHALLENGING.

LATEST SUBJECTIVE SFC ANALYSIS CONTINUES TO BE QUITE COMPLICATED
WITH MAIN WARM FRONT EXTENDING ACROSS FAR NRN KS WITH OUTFLOW
BOUNDARY EXTENDING INTO NWRN MO. ANOTHER BOUNDARY IS SITTING ACROSS
FAR SRN NEB AND STORMS ARE FIRING ALONG THIS BOUNDARY ACROSS SOUTH
CENTRAL NEB NOW. STORMS CONTINUE TO FIRE ACROSS WARM FRONT IN NERN
KS AND ALONG OUTFLOW ACROSS NWRN MO. THIS ONGOING CONVECTION HAS
KEPT MID 60S SFC DEWPOINTS FROM REACHING OUR FORECAST AREA THIS
AFTERNOON...THUS LIMITING OUR INSTABILITY AND KEEPING STRONG
CONVECTION TO OUR SOUTH.  AS WAS EXPECTED...WE HAVE SEEN A LULL IN
ACTIVITY ACROSS MUCH OF THE CWA EARLY THIS AFTERNOON AS A WEAK DRY
SLOT HAS WORKED INTO THE AREA AS WAS SUGGESTED BY THE 12Z NAM. A FEW
JUNKY STORMS CONTINUE TO PUSH EAST ACROSS SWRN IA...BUT MUCH OF THE
FORECAST AREA REMAINS DRY EARLY THIS AFTERNOON.

SFC LOW PRES CENTER OVER ERN CO WL SLIDE INTO ERN KS OVERNIGHT WITH
INVERTED TROF MOVING THROUGH CNTRL NEB JUST AS LLJ INCREASES. EXPECT
AN INCREASE IN WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY LATE THIS
AFTERNOON AND INTO THE OVERNIGHT AS THIS SYSTEM SLOWLY MOVES EAST.
WITH STRONG THETA-E ADVECTION TONIGHT...WL HANG ON TO FLOOD WATCH
FOR ONLY SWRN IA COUNTIES AND ALSO A FEW IN EXTREME NERN NEB. THE
WATCH AREA COVERS THOSE COUNTIES THAT HAD SIGNIFICANT RAINS LAST
NIGHT AND THUS ONE HOUR FLASH FLOOD GUIDANCE IS NEAR OR LESS THAN 1
INCH. STILL FEEL THAT HEAVY RAIN IS POSSIBLE ACROSS MUCH OF FORECAST
AREA...HOWEVER THOSE AREAS THAT DID NOT RECEIVE RAINFALL LAST NIGHT
SHOULD BE ABLE TO HANDLE AN INCH OR SO OVERNIGHT WITHOUT MUCH
FLOODING CONCERN.

SHOULD SEE QUITE A GRADIENT IN TEMPS TOMORROW...SIMILAR TO
TODAYS...AS THE SFC BOUNDARY WORKS ITS WAY SEWD. PCPN SHOULD FOCUS
ALONG THIS INTO LATE THURSDAY NIGHT AND WL END PCPN FROM NW TO SE BY
EARLY FRIDAY. SFC HIGH PRESSURE MOVES DOWN FOR THE WEEKEND AND WL
SEE DRY CONDITIONS WITH TEMPS MAINLY IN THE 60S. OVERNIGHT LOWS
SHOULD DIP INTO THE LOWER 40S WITH LIGHT WINDS AND CLEAR SKIES TO
HELP RADIATE OUT. SFC HIGH PUSHES EAST LATE SUNDAY SETTING US UP FOR
RETURN FLOW AND A SLIGHT WARM UP FOR THE EARLY PART OF THE WEEK.
NEXT FRONT MOVES THROUGH THE AREA LATE MONDAY INTO TUESDAY AND WL GO
WITH NEXT CHANCE OF THUNDERSTORMS ALONG THIS BOUNDARY THROUGH
TUESDAY. OTHERWISE...ZONAL FLOW SETS UP BY MID WEEK AND WL GO WITH
A DRY FORECAST FOR DAY 7.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...FLOOD WATCH THURSTON...WAYNE...CUMING...BURT AND WASHINGTON
COUNTIES THRU 9AM THU.
IA...FLOOD WATCH ALL OAX IA COUNTIES THRU 9AM THU.

&&

GRIFFIS
Hazardous weather outlook, May 11, 7:31 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
731 PM CDT WED MAY 11 2005

NEZ030-031-042-043-050-065-078-088-089-121100-
BOONE-BUTLER-COLFAX-GAGE-JEFFERSON-MADISON-PLATTE-SALINE-SEWARD-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

...SEVERE THUNDERSTORM WATCH #252 IN EFFECT UNTIL MIDNIGHT...

OCCASIONAL THUNDERSTORMS CAN BE EXPECTED THIS EVENING JUST NORTH OF
A STALLED OUT FRONTAL BOUNDARY NEAR THE NEBRASKA...KANSAS BORDER. A
FEW OF THESE EVENING STORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY
LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL
PROBABLY CONTINUE THROUGH THE MAJORITY OF THE OVERNIGHT HOURS AS THE
LOW LEVEL JET INCREASES AND INDUCES ADDITIONAL THUNDERSTORMS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE STILL POSSIBLE ON THURSDAY NIGHT AND FRIDAY. STORMS
DURING THIS TIME FRAME THOUGH SHOULD REMAIN BELOW SEVERE CRITERIA.
MORE STORMS ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED THIS EVENING.

IAZ043-055-056-069-079-080-090-091-NEZ015-018-033-034-045-121100-
BURT-CUMING-FREMONT IA-HARRISON IA-MILLS IA-MONONA IA-MONTGOMERY IA-
PAGE IA-POTTAWATTAMIE IA-SHELBY IA-THURSTON-WASHINGTON-WAYNE-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

A FLOOD WATCH REMAINS IN EFFECT UNTIL 9 AM THURSDAY.

OCCASIONAL THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY BE
ACCOMPANIED BY SMALL HAIL AND HEAVY RAINFALL...PARTICULARLY THIS
EVENING THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH FRIDAY NIGHT. LOCALLY
HEAVY RAIN WILL BE THE PRIMARY SEVERE WEATHER THREAT. MORE STORMS
ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR THURSDAY.

NEZ011-012-016-017-032-044-051>053-066>068-121100-
ANTELOPE-CASS-CEDAR-DODGE-DOUGLAS-KNOX-LANCASTER-OTOE-PIERCE-SARPY-
SAUNDERS-STANTON-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

OCCASIONAL STRONG THUNDERSTORMS ARE ANTICIPATED THIS EVENING
GENERALLY NORTH OF A STALLED OUT FRONTAL BOUNDARY NEAR THE
NEBRASKA...KANSAS BORDER. THERE IS THE POTENTIAL FOR SOME OF THESE
STORMS TO BE ACCOMPANIED BY SMALL HAIL...GUSTY WINDS...AND HEAVY
RAIN. SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH
THE MAJORITY OF THE OVERNIGHT HOURS AS THE LOW LEVEL JET INCREASES
AND INDUCES ADDITIONAL STORMS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE STILL POSSIBLE ON THURSDAY NIGHT AND FRIDAY. STORMS
DURING THIS TIME FRAME THOUGH SHOULD REMAIN BELOW SEVERE CRITERIA.
MORE STORMS ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IF STORMS
BEGIN TO REACH SEVERE CRITERIA.

NEZ090>093-121100-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

...SEVERE THUNDERSTORM WATCH #254 IN EFFECT UNTIL 2 AM THURSDAY...

OCCASIONAL THUNDERSTORMS CAN BE EXPECTED THIS EVENING JUST NORTH OF
A STALLED OUT FRONTAL BOUNDARY NEAR THE NEBRASKA...KANSAS BORDER. A
FEW OF THESE EVENING STORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY
LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL
PROBABLY CONTINUE THROUGH THE MAJORITY OF THE OVERNIGHT HOURS AS THE
LOW LEVEL JET INCREASES AND INDUCES ADDITIONAL THUNDERSTORMS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE STILL POSSIBLE ON THURSDAY NIGHT AND FRIDAY. STORMS
DURING THIS TIME FRAME THOUGH SHOULD REMAIN BELOW SEVERE CRITERIA.
MORE STORMS ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IF STORMS
BEGIN TO REACH SEVERE CRITERIA.

DEE

In the hours before

Local storm report, May 11, 8:49 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             10 N FAIRBURY           40.29N 97.18W
05/11/2005  1.25 INCH        JEFFERSON          NE   EMERGENCY MNGR

&&

SK
Local storm report, May 11, 9:10 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
910 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             BEATRICE                40.27N 96.75W
05/11/2005  1.00 INCH        GAGE               NE   EMERGENCY MNGR

&&

SK
Local storm report, May 11, 9:20 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
920 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             5 S STEINAUER           40.13N 96.23W
05/11/2005  0.88 INCH        PAWNEE             NE   PUBLIC

&&

SK
Local storm report, May 11, 11:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1129 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND DMG 4 N ALBION              41.75N 98.00W
05/11/2005                   BOONE              NE   EMERGENCY MNGR

            CATTLE SHED DESTROYED.

&&

SK
Local storm report, May 11, 11:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1133 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND DMG 5 W ALBION              41.69N 98.10W
05/11/2005                   BOONE              NE   EMERGENCY MNGR

            30X30 SHED BLOWN APART AND ONTO HIGHWAY

&&

SK
Local storm report, May 11, 11:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1142 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND GST     UTICA                   40.90N 97.35W
05/11/2005  88 MPH           SEWARD             NE   TRAINED SPOTTER

            SHED BLOWN AWAY

&&

SK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:42 PM CDTSevere Thunderstorm WarningOAXJefferson33 min
May 11, 8:08 PM CDTSevere Thunderstorm WarningOAXGage52 min
May 11, 8:13 PM CDTSevere Thunderstorm WarningOAXJefferson47 min
May 11, 8:16 PM CDTSevere Thunderstorm WarningOAXPawnee44 min
May 11, 8:57 PM CDTSevere Thunderstorm WarningOAXGage33 min
May 11, 8:58 PM CDTSevere Thunderstorm WarningOAXPawnee32 min
May 11, 11:12 PM CDTSevere Thunderstorm WarningOAXButler, Seward33 min
May 12, 3:23 AM CDTFlash Flood WarningOAXButler, Seward6 hr
May 12, 5:11 AM CDTFlash Flood WarningOAXDouglas, Sarpy, Washington4 hr
May 12, 2:50 PM CDTSevere Thunderstorm WarningOAXLancaster25 min
May 12, 3:01 PM CDTSevere Thunderstorm WarningOAXOtoe44 min
May 12, 3:14 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee31 min
May 12, 3:58 PM CDTTornado WarningOAXOtoe35 min
May 12, 4:13 PM CDTSevere Thunderstorm WarningOAXRichardson47 min
May 12, 4:34 PM CDTFlash Flood WarningOAXOtoe4 hr
May 12, 5:03 PM CDTSevere Thunderstorm WarningOAXRichardson27 min
May 12, 5:34 PM CDTFlash Flood WarningOAXRichardson3 hr
May 12, 4:15 PM CDTSevere Thunderstorm WarningOAXFremont45 min
May 12, 4:24 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie37 min
May 12, 4:57 PM CDTFlash Flood WarningOAXFremont, Mills, Montgomery, Page4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.